Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Huntsville, AL

July 8, 2014Colbert County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 8, 2014, 11:57 PM CDT for Colbert County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 11:57 PM CDT (04:57 UTC)
Expired
Jul 9, 2014, 3:00 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WGUS54 KHUN 090457
FFWHUN
ALC033-090800-
/O.NEW.KHUN.FF.W.0029.140709T0457Z-140709T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 PM CDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...

* UNTIL 300 AM CDT
    
* AT 1157 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN AFFECTING COLBERT COUNTY. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN. ANOTHER THUNDERSTORM WITH VERY HEAVY RAINFALL WAS 
  APPROACHING THE AREA FROM THE WEST.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...CHEROKEE...LITTLEVILLE...
  LEIGHTON...COLBERT HEIGHTS...MALONE...CROOKED OAK AND SRYGLEY
  CHURCH.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE 
ACROSS COLBERT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3490 8809 3491 8804 3488 8797 3480 8792
      3473 8781 3474 8774 3477 8771 3482 8758
      3483 8752 3480 8743 3471 8742 3470 8745
      3465 8745 3465 8748 3457 8752 3458 8813

$$

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:11 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 8, 11:11 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1111 PM CDT TUE JUL 8 2014

.UPDATE...
EVENING UPDATE. MADE CHANGES TO THE CLOUD
COVER...POPS...DEWPOINTS...TEMPS.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE TN VALLEY THIS
EVENING. THE MAJORITY OF THE LIGHTING IS STAYING OFF IN NW AL AND
BACK INTO MS...AND THE INTENSITY HAS ALSO RECENTLY DROPPED OFF. THE
ROUND OF STORMS THIS AFTERNOON PLACED A STABLE LAYER ACROSS THE
AREA...SO THE MAIN THREAT WITH THIS ROUND OF STORMS HAS BEEN THE
FLASH FLOODING POTENTIAL. RECEIVING REPORTS OF RAIN GAUGES CATCHING
UP TO 4 INCHES OF RAIN IN FLORENCE TODAY. ESTIMATES OF 5-6" OF
RAIN FELL IN PARTS OF EASTERN LAUDERDALE COUNTY TODAY. THE STORM
COMPLEX WILL CONTINUE TO SLIDE ESE OVERNIGHT.

AS FOR THE GRIDS...MADE ADJUSTMENTS TO THE CLOUD
COVER...POPS...DEWPOINTS AND TEMPS. THE FIRST ROUND OF STORMS COOLED
US OFF A BIT. WE MAY NOT COOL MUCH FURTHER BUT DROPPED THE OVERNIGHT
TEMPS BY A DEGREE OR TWO. INCREASED THE CLOUD COVER WITH THE INCOMING
COMPLEX AND CURRENT TENDS AND ADJUSTED THE DEWPOINTS TO ACCOUNT FOR
CURRENT TRENDS AS WELL. INCREASED THE POPS IN NW AL AS THE COMPLEX
CONTINUES TO DIP SOUTH INTO AL.

JMS

&&

.AVIATION...
/ISSUED 656 PM CDT TUE JUL 8 2014/
FOR 00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.
CURRENTLY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE REMAINING
JUST NORTH OF THE TAF SITES BUT MAY BECOME VCTS IF THEY DIP FURTHER
TO THE SOUTH IN THE NEXT FEW HOURS. MORE STORMS ARE POSSIBLE AROUND
MIDNIGHT AND AGAIN WEDNESDAY AFTERNOON WHEN A COLD APPROACHES THE
AREA. CONDITIONS COULD BECOME MVFR WITHIN THE STRONGER STORMS.

JMS

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 8, 8:36 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
836 PM CDT TUE JUL 8 2014

ALZ001>010-016-TNZ076-096-097-091015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
836 PM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

STORMS WILL BECOME MORE NUMEROUS OVERNIGHT AS A FRONT MOVES CLOSER
TO THE AREA.

SOME THUNDERSTORMS COULD STILL BE STRONG TO SEVERE...CAPABLE OF
PRODUCING STRONG TO DAMAGING WINDS...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING. AREAS IN SOUTHERN MIDDLE TENNESSEE HAVE THE HIGHEST
CHANCE OF RECEIVING THE STRONGEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY AND WEDNESDAY NIGHT
AS THE FRONT PROGRESSES SOUTHWARD ACROSS THE AREA. THE THREAT FOR
STRONG STORMS WILL CONTINUE...WITH STRONG GUSTY WINDS AND TORRENTIAL
RAINFALL AS THE PRIMARY THREATS. STORMS MAY LINGER INTO THURSDAY
MAINLY FOR SOUTHERN PORTIONS OF THE AREA...BUT THE THREAT FOR
STRONG STORMS WILL DIMINISH.

MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED FOR THE AREA ON SATURDAY
AND SUNDAY AS A WARM AND HUMID AIRMASS MOVES BACK INTO THE REGION.
ANY STORMS WILL LIKELY BE SMALL AND BRIEF. CHANCES FOR STORMS WILL
INCREASE A LITTLE BY MONDAY AS ANOTHER COLD FRONT APPROACHES THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 7:59 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CDT TUE JUL 8 2014

ALZ001-090130-
LAUDERDALE AL-
759 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 830 PM CDT...

AT 758 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTH OF ST. FLORIAN...OR 14 MILES NORTH OF FLORENCE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...WHITEHEAD...CENTER STAR...ELGIN AND KINGTOWN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3500 8735 3483 8729 3481 8749 3483 8753
      3482 8759 3480 8760 3480 8764 3500 8780
TIME...MOT...LOC 0058Z 329DEG 7KT 3501 8761

RSB
Special weather statement, Jul 8, 8:30 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT TUE JUL 8 2014

ALZ001-090200-
LAUDERDALE AL-
830 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 900 PM CDT...

AT 829 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEXINGTON...OR 18 MILES NORTHEAST OF FLORENCE...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. JOSEPH...ANDERSON...
WHITEHEAD...CENTER STAR...ELGIN...KINGTOWN AND GREEN HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8725 3483 8721 3480 8735 3480 8743
      3481 8746 3481 8748 3483 8752 3483 8755
      3500 8766 3501 8745
TIME...MOT...LOC 0129Z 320DEG 14KT 3497 8742

RSB
Special weather statement, Jul 8, 11:39 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 PM CDT TUE JUL 8 2014

ALZ001>004-090530-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1139 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
WESTERN LAWRENCE...SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 1230 AM CDT...

AT 1137 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TUSCUMBIA. OTHER STORMS COVERED AN AREA FROM SOUTH OF MUSCLE3 SHOALS
TO MOULTON. MOVEMENT OF THIS ACTIVITY IS TO THE SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...TOWN CREEK...
LITTLEVILLE...LEIGHTON...COURTLAND...NORTH COURTLAND AND COLBERT
HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. LIGHTNING CAN
STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3484 8787 3480 8782 3479 8776 3479 8773
      3477 8771 3470 8728 3437 8735 3462 8798
TIME...MOT...LOC 0437Z 295DEG 24KT 3470 8782

RSB
Local storm report, Jul 8, 11:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 PM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     FLASH FLOOD      1 E FLORENCE            34.80N 87.66W
07/08/2014                   LAUDERDALE         AL   EMERGENCY MNGR

            A CAR WAS SWEPT OFF THE ROAD AT VETERANS DR AND COMMERCE
            ST WHEN A SMALL CREEK NEARBY OVERFLOWED ITS BANKS.
            PASSENGERS INSIDE ESCAPED WITHOUT INJURY.

&&

JMS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:59 PM CDTSpecial Weather StatementHUNLauderdale31 min
Jul 8, 8:30 PM CDTSpecial Weather StatementHUNLauderdale30 min
Jul 8, 8:57 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 8, 9:56 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 8, 11:39 PM CDTSpecial Weather StatementHUNColbert, Lawrence51 min
Jul 8, 11:59 PM CDTSpecial Weather StatementHUNLauderdale61 min
Jul 9, 12:59 AM CDTFlash Flood WarningHUNLauderdale2 hr
Jul 9, 2:00 AM CDTSpecial Weather StatementHUNFranklin45 min
Jul 9, 2:08 AM CDTFlash Flood WarningHUNFranklin, Lawrence3 hr
Jul 9, 3:00 AM CDTAreal Flood WarningHUNColbert, Lauderdale3 hr
Jul 9, 5:00 AM CDTAreal Flood WarningHUNFranklin, Lawrence60 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.